Hail, Finney
- When
- June 23, 4:36 PM CST
- Where
- Finney County, 0.54 mi E of (Gck)garden City Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.930, -100.720
Another round of thunderstorms developed as a warm front began lifting back north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another round of thunderstorms developed as a warm front began lifting back north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 1:22 PM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 222 PM CDT Sat Jun 23 2018 ...updated discussion... .SHORT TERM...(This evening through Sunday) Issued at 222 PM CDT Sat Jun 23 2018 Convection continues to bloom across the high plains of eastern Colorado this afternoon. This is the main focus for tonight's weather. A resultant small complex of storms is expected to march across the Kansas prairie later tonight. Convective outflows of 50-60 mph will be the main hazard with this activity. 3 km NAM is an outlier compared to NMMB/ARW/EC, so this model was tossed out. Otherwise, lows heading into Sunday morning will be in the 60s. .LONG TERM...(Sunday night through Saturday) Issued at 222 PM CDT Sat Jun 23 2018 Attention the turns to Sunday for impacting weather. A large 500-hPa trof will swing out with a much stronger 250-hPa jet impacting the state of Kansas. This will set the stage for severe thunderstorms tomorrow afternoon and evening. In addition, PWATs greater than 1.50" spells out the concern for heavy rainfall and flooding. This is particularly true late Sunday evening as 900 to 700-hPa waa strengthens. Forecasting hazards other than flooding for tomorrow is difficult. Much depends on where the mesoscale boundaries will reside. The small complex moving across the area in the short term period will undoubtedly impact hazards for tomorrow. Meso models show that the convective model tomorrow could potentially be messy with HPish supercells. Forecast soundings also suggest this with backing upper level winds, which typically always favors HPs. Forecast LHP values start out as high then quickly decreases tomorrow evening as these upper level winds back. Think that water loading associated with the high PWAT environment could potentially keep hail size down. Will go with 1.5 to 2.5" hail for now. A bigger threat other than hail tomorrow is convective outflows of 70-80 mph. The BL should be pretty mixed tomorrow, particularly within/near the warm sector. Cannot rule out an isolated tornado tomorrow, however, low level shear does not look that great as far as tornadoes are concerned. The rest of the forecast was left as is with fb pops and temps. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Jun 23 2018 A couple of concerns for the TAFs. First, if late night convection coming from Colorado will impact the terminals. If this were to come into fruition, TSRA could be psbl late tonight mainly for KGCK/KDDC. Confidence though is not high enough to insert in the TAFs right now. Convection will be likely tomorrow with +TSRA in the afternoon and evening. Second concern will be IFR to MVFR cigs tomorrow morning as moisture continues to move in. Lastly, winds will be fairly light through pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 63 88 / 80 80 70 0 GCK 66 81 60 87 / 40 30 50 0 EHA 64 89 59 89 / 20 20 30 0 LBL 67 91 62 89 / 20 70 50 0 HYS 67 82 62 86 / 10 90 60 10 P28 69 94 67 89 / 30 70 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Sat Jun 23 2018 KSZ030-031-043>046-061>066-074>081-084>090-241000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to marginally severe thunderstorm or two will be possible overnight west or north of Garden City. The main hazards from these storms, if they develop, will be hail up to quarters and wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe thunderstorms can be expected across western Kansas on Sunday. These storms will be capable of producing hail tennis ball size hail and damaging winds over 60 mph. Heavy rainfall will also be possible from these storms which may result in localized flooding issues. There will also be a slight chance for an isolate tornado or two. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds were estimated to be 65 to 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769952, 769953, 769954, 769957, 769958, 769951, 769960, 769961.